Aminoglycoside-induced hearing loss in HIV-positive and HIV-negative multidrug-resistant tuberculosis patients
Methods. A prospective cohort study of 153 MDR-TB patients with normal hearing and middle ear status at baseline controlling for 6 mitochondrial mutations associated with aminoglycoside-related ototoxicity, at Brooklyn Chest Hospital in Cape Town. Pure tone audiometry was performed monthly for 3 months to determine hearing loss. HIV status was recorded, as was the presence of 6 mutations in the MT-RNR1 gene.
Results. Fifty-seven per cent developed high-frequency hearing loss. HIV-positive patients (70%) were more likely to develop hearing loss than HIV-negative patients (42%). Of 115 patients who were genetically screened, none had MT-RNR1 mutations.
Conclusion. Ototoxic hearing loss is common in MDR-TB patients treated with aminoglycosides. HIV-positive patients are at increased risk of ototoxicity. Auditory monitoring and auditory rehabilitation should be an integral part of the package of care of MDR-TB patients.
Tashneem Harris, Department of Otolaryngology, Kimberley Hospital Complex; and Division of Otolaryngology, University of Cape Town Medical School
Soraya Bardien, Division of Molecular Biology and Human Genetics, Stellenbosch University
H Simon Schaaf, Department of Paediatrics and Child Health, Stellenbosch University
Lucretia Petersen, Division of Communication Sciences and Disorders, University of Cape Town Medical School
Greetje de Jong, Division of Molecular Biology and Human Genetics, Stellenbosch University
Johannes J Fagan, Division of Otolaryngology, University of Cape Town Medical School
Cite this article
Date published: 2012-05-08
Full text views: 8394